According to a paper in the Journal of Headache Pain, if you use headache medications( headache medicine) greater than 15 times per month you risk developing a condition called medication-overuse headache (MOH), which results in the aggravation of primary headaches and an increase in their overall frequency.So the next time you get a headache you may want to think twice about popping those aspirin.
Scientists suspect several reasons why MOH may develop. They suspect the involvement of the brain”s stimulation-reward effect. This may be responsible for the feeling of compulsion or need for headache medications that may arise after repeated use. Each time the medication is used, it suppresses the brain”s pain-sensing pathways, which can cause a phenomenon known as sensitization. When a nerve pathway becomes sensitized, it is more sensitive to stimuli and has a lower threshold for activation. Essentially, ingesting chemicals that interact with the brain”s pain pathways causes those pathways to activate more readily, which results in more frequent and severe headaches. Also, when you take a headache medication, your brain doesn”t need to use its own natural pain-fighting mechanisms. Much like muscles, when neural mechanisms are not used they lose their ability to function.
Once you have given yourself MOH, you are more likely to develop a more severe condition known as chronic migraine-like syndrome. On top of all that, MOH reduces the effectiveness of preventative medications taken by chronic headache sufferers. Several types of headache medications have been shown to cause medication-overuse headache. These include non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen, drugs with caffeine such as Excedrin, opioids, ergot analgesics, barbiturates, and migraine medications that contain triptans. Read your medicine label or ask your doctor if you are unsure what type of headache medication you take.
The only effective way to improve the symptoms of MOH is to completely stop taking headache medication. When you do, you are likely to experience withdrawal symptoms not unlike those associated with more common types of substance abuse. These symptoms include nausea, vomiting, and, yes, withdrawal headaches. That may sound like a lot to go through to reduce the frequency of your headaches, but it will likely be worth it in the long run. On the other hand, if you are just now starting to increase your use of headache medications to a dangerous level, stop while you”re ahead: avoid the medications and take a nap or ask your significant other for a nice massage instead.
Do you want to track migraines, headaches, pain medication ? Try iMigraine the simple migraine journal and tracker app available now on IOS, Android and Windows phone today for Free.